Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
Nihon Kokyuki Gakkai Zasshi. 2011 Dec;49(12):955-63.

[A case of acute respiratory distress syndrome associated with pandemic influenza A (H1N1) pneumonia which was aggravated by the cessation of corticosteroid therapy].

[Article in Japanese]

Author information

  • 1Department of Respiratory Medicine, Chigasaki Tokushukai Medical Center.

Abstract

A 72-year-old man was admitted to the intensive care unit of our hospital with acute respiratory distress syndrome (ARDS). A chest CT scan showed diffuse consolidations and ground-glass opacities in both lungs. We diagnosed ARDS secondary to community-acquired pneumonia. We then started mechanical ventilation with airway pressure release ventilation and treated him with antibiotics, peramivir, and corticosteroids, despite negative results for a rapid antigen test for influenza. Bronchial lavage on day 10 showed blood-tinged fluid and hemosiderin-laden macrophages, but no bacteria or fungi. Real-time reverse-transcriptase polymerase chain reaction testing yielded a positive result for pandemic influenza A (H1N1). The mechanical ventilator was removed on day 15, corticosteroid administration was discontinued on day 22 and antibiotics were discontinued on day 23. However, he had a fever on day 28, pleural pain and dyspnea on day 29, and exacerbation of the infiltration as demonstrated on chest CT on day 30. On day 31, repeat bronchoalveolar lavage showed an increase in the number of total cells which were lymphocyte-predominant, but there were no pathogens. We believed that this clinical exacerbation might have occurred due to the re-exacerbation of pandemic influenza A (H1N1) pneumonia due to the cessation of corticosteroids. The re-administration of corticosteroids was effective, and were eventually tapered. Currently, the use of corticosteroid therapy for severe pandemic influenza A (H1N1) pneumonia is controversial, but even the late administration of corticosteroid therapy may be effective. However, this case also suggests that the early administration of corticosteroid therapy as immunomodulation might be effective in selected cases, and that cessation of such therapy during the early phase of ARDS may cause exacerbation of clinical symptoms.

PMID:
22352059
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Write to the Help Desk